Minnesota, 2021

High Wind in Minnesota, April 6, 2021

April 6, 2021 · NWS MPX · 2 events in 2 counties and zones

Thunderstorms that developed earlier across southwest Minnesota, decayed and moved eastward across south-central Minnesota. Some of the showers from the leftover storms produced gusty winds and eventually caused wind damage from Waseca, eastward to Owatonna and Ellendale.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms that developed earlier across southwest Minnesota, decayed and moved eastward across south-central Minnesota. Some of the showers from the leftover storms produced gusty winds and eventually caused wind damage from Waseca, eastward to Owatonna and Ellendale. There were a couple of reports of measured wind gusts of 56 knots from trained spotters and wind sensors from the Department of Transportation. Some of the damage included a large grain bin blown over and a large tree that was blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 5, 11:30 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 5, 11:30 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1230 AM CDT Tue Apr 6 2021

.UPDATE...
Issued at 1224 AM CDT Tue Apr 6 2021

Updated to include 06z aviation discussion below.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 339 PM CDT Mon Apr 5 2021

It's been a record setting day, with all 3 of our climate sites
setting new record highs for April 5th as warm air has been pumped
north ahead of a cold front that at 3pm was setup from Warroad, down
to Fergus Falls and eventually a surface low to the northwest of
Yankton, SD. For convective trends along said front, they've
definitely been on the downward trend for this evening with CAMs and
deterministic models alike. There are two issues for getting storms
going along the front. First, forecast soundings are quite dry and
any updrafts that form are going to struggle with entrainment of dry
environmental air. In addition, a capping inversion near 800 mb looks
to make life difficult for convective initiation as well. End
result, is we are expecting scattered thunderstorms at best to
develop along the boundary around 7pm or 8pm, with a few storms
continuing with the front to the east through the evening. A slight
risk is probably overdoing the extent of the severe threat we have,
but a couple of stronger updrafts capable of producing large hail and
strong wind gusts are certainly possible.

This front looks to stall out just southeast of the MPX tonight,
then drift back northwest as a warm front Tuesday as a surface low
deepens over western KS/Neb in response to the h5 low currently over
ID moving out into the high Plans of CO/WY. There's quite a bit of
spread, especially in the CAMs, with when and where showers and
thunderstorms initiate along the boundary. For PoPs, followed the
idea of the large scale forcing we're seeing with fgen in the h7-h6
layer that looks to be the primary forcing mechanism for
precipitation. This has the highest PoPs lined up from southwest MN
toward central WI by the end of the day on Tuesday that slowly drifts
northwest Tuesday night. There's enough instability for
thunderstorms this period, but not expecting severe weather. There is
a threat of seeing some training of storms, with each CAM showing
potential for a streak of 2-2.5" of rain Tuesday afternoon and
Tuesday night, though there's poor agreement on where that will be.
Our soils are very dry, especially for early April standards, so we
have lots of wiggle room for handling some heavier precip when it
comes to the excessive rainfall perspective.

.LONG TERM...(Wednesday through Monday)
Issued at 339 PM CDT Mon Apr 5 2021

No significant changes from the previous forecast discussion. A low
pressure system will impact the Midwest through the end of the work
week. A widespread rain totals of 1 to 2 inches are possible across
the entire MPX forecast area. A combination of recent dry conditions
and the long duration of the precipitation should limit any
hydro/flooding concerns.

Wednesday and Thursday - a potent shortwave trough will move from
western Kansas and Nebraska to Iowa/Missouri border. This trough
will begin to slow as it encounters resistance due to the downstream
blocking and ridging across eastern NOAM. A large plume of moisture
will advect northward ahead of this system, and widespread rain will
develop Tuesday night and Wednesday morning along the stationary
boundary spread across southern Minnesota. An area of elevated
instability (MUCAPE) will rotate through on Wednesday. The likely
outcome is a few rumbles of thunder during the afternoon hours, but
any severe weather threat should stay to the south and east of the
region.

One notable change would be the surface low tracking further
northwest, moving the heaviest axis of precipitation from south-
central MN over to central MN. Most locations should expect between
1 to 1.5 inches with some pockets of 2.0" or more possible where the
heaviest precipitation axis sets up.

Friday through Monday - The system will undergo cyclolysis as it
meanders over the Upper Mississippi Valley. Friday will be
seasonable with lingering rain showers ending Friday night. A second
shortwave will drop south into the central Plains by 12z Saturday.
This trough will force the original system back into the steering
flow, moving into Ontario on Saturday. Some guidance continues patchy
precipitation into Saturday as the interaction between the two
systems is uncertain. Sunday and Monday feature widespread 20 and 30
PoPs due to the uncertainty with the second system but I expect both
days to remain mostly dry.

Temperatures will remain mild, highs near 60 and lows near 40
throughout the extended period. A gloomy spring week is on tap with
welcomed rain.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1224 AM CDT Tue Apr 6 2021

Evening convection continues to press eastward, only left to push
through KEAU after 06/06z. Otherwise, all terminals will go VFR
through the overnight hours and much of Tuesday. Winds will be
difficult to pin down with the frontal passage but will eventually go
N to NE by daybreak and remain as such through the duration of this
TAF set. Speeds will diminish with the frontal passage briefly within
the overnight hours then pick up at roughly 15G25kt Tuesday afternoon
and evening. Steadier rainfall is expected Tuesday evening and will
continue through Tuesday night and beyond. Conditions will dip into
MVFR, for both ceiling and visibility.

KMSP...No additional precipitation is expected through the overnight
hours. Winds may have some jumpy directions as the front pushes
through, swinging from E to N overnight then going to NE after
daybreak. -RA is expected to move in late Tuesday afternoon and
persist through Tuesday night into Wednesday with MVFR conditions
likely. Ceilings may drop to sub-1700ft for the Wednesday morning
push but will let later TAF issuances address that concern.

/OUTLOOK FOR KMSP/
WED...MVFR/IFR with -SHRA. Chc TS. Wind SE 10-15kts.
THU...MVFR. Chc IFR. -SHRA likely. Wind E 5kts.
FRI...MVFR. Chc -SHRA. Wind W 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...MPG
LONG TERM...BPH
AVIATION...JPC
Hazardous weather outlook, Apr 5, 11:57 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1257 AM CDT Tue Apr 6 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
062000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1257 AM CDT Tue Apr 6 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated thunderstorms are possible overnight. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms are possible Tuesday
afternoon through Wednesday evening. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through tonight.

In the hours before

Local storm report, Apr 5, 10:29 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1129 PM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             CORCORAN                45.09N 93.55W
04/05/2021  E1.00 INCH       HENNEPIN           MN   AMATEUR RADIO

&&

JRB
Local storm report, Apr 5, 10:32 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 PM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             MONTICELLO              45.30N 93.80W
04/05/2021  E1.00 INCH       WRIGHT             MN   PUBLIC

            1 HAIL COVERING THE GROUND.

&&

JRB
Local storm report, Apr 5, 10:35 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1135 PM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     HAIL             3 WSW HANOVER           45.14N 93.72W
04/05/2021  M1.00 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

JRB
Special weather statement, Apr 5, 10:36 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1136 PM CDT Mon Apr 5 2021

MNZ051-052-059-061-060515-
Anoka-Isanti-Sherburne-Wright-
1136 PM CDT Mon Apr 5 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WRIGHT...
NORTHWESTERN ANOKA...SOUTHWESTERN ISANTI AND SOUTHEASTERN SHERBURNE
COUNTIES...

At 1136 PM CDT, a strong thunderstorm was located over Big Lake, or
11 miles northeast of Buffalo, moving east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Cambridge, Elk River, Otsego, Monticello, East Bethel, Big Lake, St.
Francis, Isanti, Oak Grove, Nowthen, Athens and Bethel.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4525 9376 4533 9380 4552 9328 4536 9314
TIME...MOT...LOC 0436Z 255DEG 33KT 4531 9371

TDH
Special weather statement, Apr 5, 10:45 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1145 PM CDT Mon Apr 5 2021

MNZ053-060-061-063-060530-
Anoka-Washington-Hennepin-Chisago-
1145 PM CDT Mon Apr 5 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENNEPIN...SOUTH
CENTRAL CHISAGO...CENTRAL ANOKA AND NORTHWESTERN WASHINGTON
COUNTIES...

At 1145 PM CDT, a strong thunderstorm was located over Champlin, or
15 miles north of Minneapolis, moving east at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Brooklyn Park, Coon Rapids, Blaine, Andover, Ramsey, Champlin, Lino
Lakes, Forest Lake, Anoka, Ham Lake, Hugo and East Bethel.

LAT...LON 4512 9337 4520 9348 4538 9296 4514 9286
TIME...MOT...LOC 0445Z 256DEG 30KT 4518 9337

TDH
Special weather statement, Apr 5, 10:49 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1149 PM CDT Mon Apr 5 2021

MNZ062-063-070-078-WIZ014-015-023>026-060530-
Washington-Dakota-Goodhue-Ramsey-Polk-Barron-Pierce-St.
Croix-Dunn-Pepin-
1149 PM CDT Mon Apr 5 2021

...A LINE OF STORMS WILL AFFECT EASTERN DAKOTA...NORTHWESTERN
GOODHUE...WASHINGTON...EASTERN RAMSEY...NORTH CENTRAL PEPIN...
PIERCE...WESTERN DUNN...ST. CROIX...SOUTHWESTERN BARRON AND
SOUTHEASTERN POLK COUNTIES...

At 1149 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 5 miles north of Stillwater to 5 miles
northeast of Cannon Falls. Movement was east at 55 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
St. Paul, Red Wing, River Falls, Woodbury, Maplewood, Cottage Grove,
Inver Grove Heights, Oakdale, White Bear Lake, Hastings, Rosemount
and South St. Paul.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4461 9198 4449 9309 4509 9307 4545 9195
TIME...MOT...LOC 0449Z 253DEG 48KT 4513 9279 4458 9283

TDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Waseca

When
April 6, 12:55 AM CST
Where
Waseca forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$21,000
Reported by
Law Enforcement
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

A shed's roof was blown off and an empty grain bin was blown over. The damage occurred 2 miles southwest of Waseca.

High Wind, Steele

When
April 6, 1:00 AM CST to 1:05 AM CST
Where
Steele forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

A trampoline was blown across the yard, a large tree was blown down, and a steel patio pergola was completely collapsed northwest of Steele Center. A large tree was blown down near Hope, and a large Ham antenna was blown down, along with a large playset lifted out of the ground between Lemond, and Hope.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944433, 944435.